Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 11, NWS Fort Worth, TX

March 16, 2023Dallas County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 16, 2023, 4:57 PM CDT for Dallas County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 4:57 PM CDT (21:57 UTC)
Expired
Mar 16, 2023, 5:16 PM CDT
In force
19 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 54 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 1:33 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 16, 1:57 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 16, 1:57 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
157 PM CDT Thu Mar 16 2023

...New Long Term...

.SHORT TERM... /Issued 142 PM CDT Thu Mar 16 2023/
/Rest of Today through Friday/

A cold front currently resides from Central Oklahoma into the
Texas Panhandle with scattered showers and thunderstorms, a couple
severe, located along the frontal boundary. Some clearing can be
observed on satellite imagery across our western zones where
temperatures have now rose into the upper 70s and low 80s. A weak
center of surface low pressure has developed along the Red River
Valley west of Wichita Falls, Texas with a dryline extending
southward into west-central Texas. This dryline will continue
pushing east toward the Highway 281 corridor this afternoon as the
cold front rapidly progresses southward into North Texas.
Scattered showers and thunderstorms have been observed across the
eastern half of the CWA this morning with a few reports of sub-
severe hail. Additional development is possible across our east
and southeast this afternoon and may pose an isolated severe risk.
A passing shortwave currently located over the Texas Panhandle
will help provide additional lift for thunderstorm development
across our area this afternoon into this evening.

Isolated supercell thunderstorms are expected to develop in the
vicinity of the triple point, along the cold front, and southward
along the dryline later this afternoon, generally after 3-4PM.
Large hail will be the primary threat with these initial storms
with 50-60 kts of effective shear, SBCAPE ~2000-3000 J/kg and
steep mid-level lapse rates. Hail greater than golf-ball size will
be possible in the strongest storms. Decent 0-3km CAPE and low-
level SRH >150 m2/s2 will allow for a low end tornado threat.
Current thinking is that the greatest risk for large hail and a
couple tornadoes will take place along/east of Highway 281 and
along/north of I-20 from 3PM-8PM. Recent high-res guidance has
struggled to place the cold front today, with the cold front
progressing a bit quicker than originally thought. There is
potential that the cold front pushes through North Texas rather
quickly, undercutting any existing storms and limiting the overall
severe weather threat. Elevated severe storms capable of large
hail will still be a potential hazard in this scenario.

Isolated thunderstorms are expected to grow upscale into a line of
thunderstorms later this evening and push southward across the CWA
into tonight. Damaging wind gusts will be the primary hazard in
any portions of the line that are able to keep up with the cold
front. The cold front should push into our Central Texas counties
by 8-9PM and push south of the CWA by 12-1AM. Lingering showers
and thunderstorms, non-severe, will be possible across Central
Texas and the Brazos Valley into Friday morning. A much cooler and
drier airmass will filter into the region behind the frontal
boundary with strong north-northwesterly post-frontal winds of
20-30 mph gusting to 40-45 mph at times later this evening into
Friday morning. A Wind Advisory has been issued for the entire
CWA from 5PM this evening through 10AM Friday morning.
Temperatures will fall into the mid 30s to low 40s across the area
tonight behind the front with below-average afternoon highs in
the 50s expected on Friday.

Langfeld

&&

.LONG TERM... /NEW/
Update:

Only minor adjustments were made with this forecast update and the
discussion below remains on track. Cloud cover Friday night will
inhibit some areas from dropping to/below freezing. Areas near
and north of I-20 are still the most likely to experience low
temperatures below freezing each night through the weekend.
Otherwise, low (20-30%) rain chances arrive Monday, with periodic
low rain chances through the rest of the week. Temperatures return
to near or slightly above normal by Wednesday.

Gordon

Previous Discussion:
/Friday Night through Wednesday/

A period of well below normal temperatures and sporadic low rain
chances will prevail through the early part of next week behind
today's strong cold front. Friday night will be the coldest night
in a while with temperatures likely dropping to near or just below
freezing to the west and north of the Metroplex. Some patchy frost
will also be possible early Saturday morning. An increase in high
cloud cover late Friday night into Saturday will likely prevent
temperatures from falling further, but these clouds will thin out
during the day Saturday and another cold night is expected with
temperatures falling to below freezing along the Red River
Saturday night.

An upstream shortwave will become sheared apart as it spreads into
the Plains on Monday. Prior to this though, modest moisture return
across parts of Central and West Texas will result in an increase
in low cloud cover, mainly across our western counties. As large
scale lift increases Sunday night into Monday, we could see some
light rain develop across the region. Global ensembles have backed
off on this potential to some degree, so we'll generally limit
PoPs to 20-30%. The increased cloud cover will hold high temps
down into the upper 40s and lower 50s for Monday afternoon.

A much stronger system will move into California on Tuesday and
will be responsible for a rapid low level moisture return into the
Plains starting Tuesday morning. This will also support a rapid
warmup through the middle and latter part of next week. Morning
cloud cover will give way to partly sunny skies Tue/Wed afternoons
with temps warming back into the mid/upper 70s by Wednesday. This
system will eventually kick out into the Central Plains late next
week and likely support another severe weather episode in the
Thu/Fri timeframe.

Dunn

&&

.AVIATION... /Issued 1248 PM CDT Thu Mar 16 2023/
/18Z TAFs/

MVFR/IFR cigs ~800-1200 ft will persist into early this afternoon
with periods of VFR expected by late this afternoon into this
evening. Rain showers are currently pushing east of the D10
airspace. Southerly winds of 15-20 kts gusting to 30 kts will
take on a more southwesterly component ahead of a cold front later
this afternoon, potentially leading to some crosswind issues.

Initial isolated thunderstorms are expected to develop later this
afternoon across North Texas, generally after 21Z, as a cold
front pushes into North Texas. Some of these storms could become
severe. These isolated thunderstorms will transition into a line
of thunderstorms and push into the D10 sites by 23Z-00Z and push
into KACT by 01Z-02Z. Additional showers and thunderstorms, non-
severe, may linger into Friday morning across Central Texas.
Strong north-northwesterly winds gusting to 35-40 kts at times are
expected behind the front late this evening and into Friday
morning.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    39  55  38  57  35 /  80   0   0   0   0
Waco                40  55  39  56  36 /  70  30   0   5   5
Paris               38  52  34  55  30 /  90   0   0   0   0
Denton              35  53  33  56  30 /  60   0   0   0   0
McKinney            38  53  34  55  30 /  90   0   0   0   0
Dallas              40  55  38  57  35 /  80   5   0   0   0
Terrell             39  54  36  57  32 /  90  10   0   0   0
Corsicana           41  55  39  57  36 /  80  30   0   0   0
Temple              40  55  38  56  36 /  80  40   5   5  10
Mineral Wells       36  55  34  57  32 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 PM this afternoon to 10 AM CDT Friday for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Mar 16, 1:39 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
139 PM CDT Thu Mar 16 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
139 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop today with a severe
threat this afternoon and evening. Large hail (greater than golf ball
size) will be the main threat with initial storm development. As a
cold front approaches late this afternoon, a damaging wind threat
will increase. There will also be a potential for tornadoes into the
evening hours.

Strong winds will spread into the region behind the cold front this
evening with wind gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures will be possible during the upcoming weekend,
particularly in areas north of the I-20 corridor. A late-season frost
is likely Saturday morning in sheltered locations and where light
winds dominate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

In the hours before

Local storm report, Mar 16, 3:49 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
349 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 ENE LAKESIDE          32.83N 97.48W
03/16/2023  E1.25 INCH       TARRANT            TX   TRAINED SPOTTER

&&

HLR
Local storm report, Mar 16, 3:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW WEATHERFORD        32.79N 97.81W
03/16/2023  E2.00 INCH       PARKER             TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 3:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             3 NW WEATHERFORD        32.79N 97.81W
03/16/2023  E3.00 INCH       PARKER             TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 4:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NNW MINERAL WELLS     32.84N 98.09W
03/16/2023  E2.50 INCH       PALO PINTO         TX   PUBLIC

            DAMAGE TO WINDSHIELD AND MIRROR OF A CAR.

&&

HLR
Special weather statement, Mar 16, 4:11 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
411 PM CDT Thu Mar 16 2023

TXZ117-162145-
Parker TX-
411 PM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of Parker County through
445 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lake Weatherford to 7 miles
northwest of Lipan. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Mineral Wells, Azle, Briar, Willow Park, Reno, Aledo,
Springtown, Brock, Hudson Oaks, Western Lake, Annetta, Poolville,
Cool, Lake Mineral Wells, Lake Weatherford, Horseshoe Bend, Cresson,
Annetta South and Annetta North.

This includes the following highways...
 Interstate 20 between mile markers 390 and 422.
 Interstate 30 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for north central
Texas.

&&

LAT...LON 3300 9805 3299 9754 3255 9755 3256 9807
TIME...MOT...LOC 2111Z 253DEG 61KT 3287 9771 3261 9810

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Local storm report, Mar 16, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     3 SE GRAPEVINE          32.90N 97.04W
03/16/2023  M58 MPH          TARRANT            TX   ASOS

            DFW ASOS RECORDED A WIND GUST OF 58 MPH (50
            KNOTS).

&&

HLR

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:39 AM CDTWind AdvisoryFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more26 hr
Mar 16, 7:56 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall44 hr
Mar 16, 7:56 AM CDTRiver Flood WarningFWDHunt42 hr
Mar 16, 1:57 PM CDTSpecial Weather StatementFWDStephens33 min
Mar 16, 2:06 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens, Young39 min
Mar 16, 2:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDJack, Palo Pinto, Parker50 min
Mar 16, 2:43 PM CDTSpecial Weather StatementFWDAnderson32 min
Mar 16, 2:49 PM CDTSpecial Weather StatementFWDJack26 min
Mar 16, 2:57 PM CDTSevere Thunderstorm WarningFWDMontague37 min
Mar 16, 3:08 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise43 min
Mar 16, 3:12 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDJack, Parker, Tarrant, Wise48 min
Mar 16, 3:51 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant39 min
Mar 16, 4:11 PM CDTSpecial Weather StatementFWDParker34 min
Mar 16, 4:14 PM CDTTornado WarningFWDTarrant25 min
Mar 16, 4:32 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant28 min
Mar 16, 4:42 PM CDTAreal Flood AdvisoryFWDTarrant3 hr
Mar 16, 4:45 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson60 min
Mar 16, 4:46 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant44 min
Mar 16, 4:50 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills28 min
Mar 16, 4:58 PM CDTSevere Thunderstorm WarningFWDTarrant47 min
Mar 16, 5:03 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDEllis, Johnson57 min
Mar 16, 5:18 PM CDTFlash Flood WarningFWDDallas, Tarrant3 hr
Mar 16, 5:22 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Hunt, Kaufman, Rockwall38 min
Mar 16, 5:28 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas62 min
Mar 16, 5:35 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDDallas, Tarrant40 min
Mar 16, 5:41 PM CDTSpecial Weather StatementFWDBosque34 min
Mar 16, 5:54 PM CDTSpecial Weather StatementFWDFannin36 min
Mar 16, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDEllis, Johnson, Navarro49 min
Mar 16, 6:07 PM CDTSevere Thunderstorm WarningFWDDallas, Hunt, Kaufman, Rockwall, Van Zandt38 min
Mar 16, 6:20 PM CDTSevere Thunderstorm WarningFWDBell40 min
Mar 16, 6:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDHunt, Kaufman, Rains, Rockwall, Van Zandt53 min
Mar 16, 6:39 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro66 min
Mar 16, 6:48 PM CDTSpecial Weather StatementFWDDallas, Johnson, Rockwall27 min
Mar 16, 6:51 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman39 min
Mar 16, 6:58 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson62 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.